Alert archive / Alabama / Flash Flood Warnings in 2004

Flash Flood Warning 35, NWS Huntsville, AL

August 26, 2004Lauderdale County, Alabama

NWS Huntsville, AL issued this flash flood warning at Aug 26, 2004, 2:41 PM CDT for Lauderdale County, Alabama. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 26, 2004, 2:41 PM CDT (19:41 UTC)
Expired
Aug 26, 2004, 6:00 PM CDT
In force
3 hr
Issued by
NWS Huntsville, AL
Area
Counties, with a storm outline in the text

County Lauderdale County, AL

The radar

The Columbus AFB radar (KGWX), 126 km from the middle of the area, began a volume at 19:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 7.7 hours before the alert went out and 169 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2004-08-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 501 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2004-08-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 167 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
501 J/kg
Mixed-layer CIN
-57 J/kg
Mixed-layer LCL
877 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
167 m²/s²
0-3 km storm-relative helicity
230 m²/s²
Significant tornado parameter
0.0
Supercell composite
3.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KHUN 261941
FFWHUN
ALC077-262300-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE HUNTSVILLE AL
241 PM CDT THU AUG 26 2004

THE NATIONAL WEATHER SERVICE IN HUNTSVILLE HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  LAUDERDALE COUNTY IN NORTHWEST ALABAMA

* UNTIL 600 PM CDT

* AT 241 PM CDT...WEATHER SERVICE RADAR DETECTED THUNDERSTORMS       
  PRODUCING VERY HEAVY RAINFALL OVER LAUDERDALE COUNTY...ESPECIALLY  
  IN THE WESTERN PART OF THE COUNTY NEAR WRIGHT AND SMITHSONIA...    
  AND THE CENTRAL PART OF THE COUNTY...NEAR FLORENCE...ST.           
  FLORIAN...AND KILLEN. UP TO TWO INCHES OF RAIN HAS ALREADY FALLEN  
  IN PORTIONS OF THE WARNED AREA...AND ANOTHER TWO INCHES OF RAIN IS 
  POSSIBLE THROUGH 600 PM.

* SOME LOCATIONS AFFECTED INCLUDE...
  FLORENCE...KILLEN...LEXINGTON...ROGERSVILLE...SMITHSONIA...WRIGHT  
  AND UNDERWOOD-PETERSVILLE

EXCESSIVE RUNOFF FROM THIS STORM WILL CAUSE FLASH FLOODING OF SMALL
CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...COUNTRY
ROADS AND FARMLANDS ALONG THE BANKS OF CREEKS AND STREAMS AND OTHER
LOW LYING AREAS ARE SUBJECT TO FLOODING.

LAT...LON 3503 8721 3475 8726 3483 8757 3474 8779
      3481 8793 3490 8798 3491 8809 3505 8809

$$ 

JE/23
2 follow-up statements
000 
WGUS74 KHUN 262126
FFSHUN
ALC077-272300-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
425 PM CDT THU AUG 26 2004

NATIONAL WEATHER SERVICE DOPPLER RADAR...INDICATED THAT RAINFALL WAS
ENDING ACROSS THE WARNED AREA...AND THE FLOOD THREAT WAS DIMINISHING.
LOCATIONS BETWEEN FLORENCE AND KILLEN AND BETWEEN CLOVERDALE AND 
OAKLAND DID RECEIVE TWO TO THREE INCHES OF RAIN DURING THE PAST FEW 
HOURS AND THUS SOME MINOR FLOODING OR PONDING OF WATER MAY CONTINUE 
INTO THE EARLY EVENING. HOWEVER...THE SERIOUS THREAT OF FLOODING IS 
ENDING. THUS...THE FLASH FLOOD WARNING HAS BEEN CANCELED. 

A FEW MORE SHOWERS AND THUNDERSTORMS MAY STILL DEVELOP DURING THE 
EVENING HOURS WHICH MAY RESULT IN BRIEF DOWNPOURS...BUT MOST 
LOCATIONS IN LAUDERDALE COUNTY WILL NOT SEE ANY ADDITIONAL RAINFALL 
THIS EVENING.

REPORT FLOODING INCIDENTS TO YOUR LOCAL EMERGENCY MANAGEMENT
AGENCY...SO IT CAN BE RELAYED TO THE NATIONAL WEATHER SERVICE IN
HUNTSVILLE.

STAY TUNED TO NOAA WEATHER RADIO...OR TO YOUR FAVORITE LOCAL MEDIA
FOR THE LATEST WEATHER INFORMATION.

LAT...LON 3500 8722 3483 8723 3479 8738 3483 8752
      3475 8781 3486 8811 3502 8808

$$

09
000 
WGUS74 KHUN 262138 CCA
FFSHUN
ALC077-272300-

FLASH FLOOD STATEMENT...CORRECTED FOR HEADLINE
NATIONAL WEATHER SERVICE HUNTSVILLE AL
425 PM CDT THU AUG 26 2004

...FLASH FLOOD WARNING FOR LAUDERDALE COUNTY HAS BEEN CANCELED...

NATIONAL WEATHER SERVICE DOPPLER RADAR...INDICATED THAT RAINFALL WAS
ENDING ACROSS THE WARNED AREA...AND THE FLOOD THREAT WAS DIMINISHING.
LOCATIONS BETWEEN FLORENCE AND KILLEN AND BETWEEN CLOVERDALE AND 
OAKLAND DID RECEIVE TWO TO THREE INCHES OF RAIN DURING THE PAST FEW 
HOURS AND THUS SOME MINOR FLOODING OR PONDING OF WATER MAY CONTINUE 
INTO THE EARLY EVENING. HOWEVER...THE SERIOUS THREAT OF FLOODING IS 
ENDING. THUS...THE FLASH FLOOD WARNING HAS BEEN CANCELED. 

A FEW MORE SHOWERS AND THUNDERSTORMS MAY STILL DEVELOP DURING THE 
EVENING HOURS WHICH MAY RESULT IN BRIEF DOWNPOURS...BUT MOST 
LOCATIONS IN LAUDERDALE COUNTY WILL NOT SEE ANY ADDITIONAL RAINFALL 
THIS EVENING.

REPORT FLOODING INCIDENTS TO YOUR LOCAL EMERGENCY MANAGEMENT
AGENCY...SO IT CAN BE RELAYED TO THE NATIONAL WEATHER SERVICE IN
HUNTSVILLE.

STAY TUNED TO NOAA WEATHER RADIO...OR TO YOUR FAVORITE LOCAL MEDIA
FOR THE LATEST WEATHER INFORMATION.

LAT...LON 3500 8722 3483 8723 3479 8738 3483 8752
      3475 8781 3486 8811 3502 8808

$$

09

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before this flash flood warning went out at Aug 26, 1:31 PM CDT, 1 hour 10 minutes earlier.

Area forecast discussion, Aug 26, 1:31 PM CDT, 1 hour 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HUNTSVILLE AL
131 PM CDT THU AUG 26 2004

.DISCUSSION...
OKOLONA MS PROFILER WAS SHOWING A WEAK TROF AT 7H OVER NRN AL. THIS
WAS KICKING OFF SOME SCT SHRA/TSRA OVER NW AL. THESE SHOWERS/TSRA
SHOULD SPREAD ACROSS THE CWA FOR THE REST OF THE AFTN AND EARLY
EVENING. ATMOSPHERE IS A LITTLE MORE DRYER THAN YESTERDAY AND NE AL
NOT AS UNSTABLE AS NW AL...PLUS SHOWERS ARE HEADING INTO A SFC HIGH
LOCATED OVER THE MID ATLANTIC STATES. THUS EXPECT SHOWER/TSRA
ACTIVITY NOT TO LAST MUCH PAST SUNSET. WILL KEEP SLIGHT CHANCE FOR
THE EVENING GOING. BASED ON STLT TRENDS SHOULD BECOME PARTLY CLOUDY
TONIGHT...SO WILL INCLUDE MENTION OF PATCHY FOG.

FRIDAY IS SHAPING UP TO BE LESS CLOUDY THAN I PREVIOUSLY THOUGHT...
THUS DEPENDING ON CLOUD COVER...SOME SPOTS COULD APPROACH 90
DEGREES. BUT WITH THE LAST FEW DAYS OF PCPN...GROUND STILL WET SO
WILL BE HARD TO GO PAST 90. WILL RAISE TEMPS A LITTLE ACROSS CWA
FOR FRIDAY TO THE UPPER 80S/NEAR 90. MODEL QPF FIELDS ARENT PAINTING
MUCH IN THE WAY OF PCPN ON FRIDAY. MODEL SOUNDINGS ON FRIDAY HAS
THAT LOADED GUN LOOK TO THEM. DEPENDING ON HOW MUCH SUN AND
WHAT TEMPS CLIMB TO...SHOULD SEE SCT SHRA/TSRA POP UP JUST ABOUT
ANYWHERE. SEVERE WX IS LIMITED DUE TO WEAK WIND FIELDS. HOWEVER
HEAVY RAIN IS AGAIN POSSIBLE. WILL GO WITH LOW POPS FOR FRIDAY/FRIDAY
EVENING.

SATURDAY/SUNDAY...WILL GO AHEAD AND BUY INTO GFS WITH FRONTAL
PASSAGE ON SUNDAY MORNING...AS A RESULT WILL GO WITH 40 POPS
SATURDAY/50 POPS SUNDAY. BY SUNDAY NIGHT FRONT SHOULD BE EAST/SOUTH
OF CWA...ATTM THINKING MOST IF NOT ALL OF PCPN SHOULD BE OVER WITH BY
SUNDAY EVENING...BUT WE KEEP LOW POPS IN FOR NOW.

MONDAY THRU THURSDAY...LOOKS DRY AS RIDGE BUILDS IN...ALSO LESS
HUMID WEATHER AND A LITTLE COOLER TEMPS...ESPECIALLY MONDAY/TUESDAY.
LOOKING WAY OUT TO FRIDAY/SATURDAY...GFS HAS A TROPICAL SYSTEM
HUGGING THE ATLANTIC SIDE OF THE COAST OF FLORIDA...STAY TUNED.

&&

.PRELIMINARY POINT TEMPS/POPS...
HUNTSVILLE    70  88  70  87 /  20  30  20  40
SHOALS        71  90  71  88 /  20  30  20  40
CULLMAN       71  90  71  88 /  20  30  20  40
FAYETTEVILLE  68  88  68  87 /  20  30  20  40
FT PAYNE      69  87  69  87 /  20  30  20  40

&&

.HUN WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
TN...NONE.

&&

07
Hazardous weather outlook, Aug 26, 1:15 PM CDT, 1 hour 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HUNTSVILLE AL
115 PM CDT THU AUG 26 2004

ALZ001>010-016-TNZ076-096-097-271100-
COLBERT-CULLMAN-DE KALB-FRANKLIN AL-FRANKLIN TN-JACKSON-LAUDERDALE-
LAWRENCE-LIMESTONE-LINCOLN-MADISON-MARSHALL-MOORE-MORGAN-
115 PM CDT THU AUG 26 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PARTS OF
SOUTHERN MIDDLE TENNESSEE.

.DAY ONE...(THROUGH TONIGHT)...

A WEAK UPPER LEVEL DISTURBANCE WILL AGAIN SPARK SHOWERS AND
THUNDERSTORMS THIS AFTERNOON AND EARLY EVENING. THE PRECIPITATION
WILL FALL FIRST IN NORTHWEST ALABAMA...THEN LATER IN THE AFTERNOON
IN NORTHEAST ALABAMA AND SOUTHERN MIDDLE TENNESSEE.

THUNDERSTORMS THAT DEVELOP SHOULD NOT BECOME SEVERE...BUT WILL BE
CAPABLE OF PRODUCING LOCALLY HEAVY RAINFALL DUE TO HIGH LEVELS OF
MOISTURE IN THE ATMOSPHERE. DUE TO SEVERAL INCHES OF HEAVY RAIN IN
EXTREME NORTHWEST ALABAMA YESTERDAY...FLASH FLOODING IS POSSIBLE...
ESPECIALLY IN WESTERN COLBERT AND NORTHWESTERN FRANKLIN COUNTIES.

.DAYS TWO THROUGH SEVEN...(FRIDAY THROUGH WEDNESDAY)...

THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW.

WEAK UPPER LEVEL DISTURBANCES...COMBINED WITH MOIST AND UNSTABLE AIR
WILL KEEP SHOWER AND THUNDERSTORM CHANCES IN THE FORECAST THROUGH THE
WEEKEND. THESE STORMS WILL DEVELOP DURING THE AFTERNOON HOURS...AND
DIMINISH AFTER SUNSET.

A COLD FRONT IS FORECAST TO MOVE ACROSS THE TENNESSEE VALLEY AFTER
THE WEEKEND. A RETURN OF DRIER WEATHER IS EXPECTED FOR MONDAY THROUGH
WEDNESDAY.

.SPOTTER CALL TO ACTION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL IS
NOT ANTICIPATED. HOWEVER...EMERGENCY MANAGERS SHOULD KEEP AN EYE ON
RAINFALL POTENTIAL THIS AFTERNOON.

JE

Nearby

Flash Flood Warnings in Alabama, 2004Every flash flood warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.